Kansas, 2005

Tornadoes and Hail in Kansas, April 21, 2005

April 21, 2005 · NWS ICT · 8 events in 3 counties and zones

5 hail, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 21, 1:50 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 21, 1:50 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT THU APR 21 2005

.DISCUSSION...

TONIGHT
SEVERE WEATHER STILL A POSSIBILITY FOR SOUTHEAST KS LATE THIS
AFTERNOON INTO THE EARLY EVENING HRS, BUT ANY ACTIVITY THAT
DEVELOPS WILL QUICKLY SHIFT EAST INTO MISSOURI. SO WILL ONLY CARRY
CHANCE POPS FOR SOUTHEAST KS DURING THE EARLY EVENING TIME FRAME.

FRI-SAT
UPPER LEVEL SYSTEM CURRENTLY OVER WESTERN NEBR WILL BE OVER
NORTHEAST KS EARLY IN THE MORNING, THEN SHOULD DIVE SOUTHEAST ACROSS
MISSOURI AS KICKER SYSTEM DROPS SOUTHWARD ACROSS THE NORTHERN
PLAINS. AS A RESULT, EASTERN KS COULD SEE SOME RAIN SHOWER ACTIVITY
FOR THE FIRST HALF OF THE DAY. TEMPS ON FRI WILL BE 15-20 DEGREES
COOLER COMPARED HIGH TEMPS DURING THE PAST FEW DAYS. NORTH WINDS
WILL BECOME QUIET STRONG AND COULD FLIRT WITH ADVISORY CRITERIA
DURING THE DAY. COOL CANADIAN HIGH PRESSURE WILL BUILD SOUTH INTO
THE REGION ON FRIDAY NIGHT WITH WINDS DECREASING. TEMPS WILL BE
BELOW APRIL AVERAGES FOR SATURDAY AS COOL HIGH PRESSURE REMAINS IN
CONTROL.

SUN
DECENT CHANCE FOR SOME FROST IN EARLY THE MORNING TO START THE DAY
AS COOL CANADIAN AIRMASS REMAINS OVER THE AREA. LATER SHIFTS WILL
HAVE TO WATCH THINGS FOR A POSSIBLE FROST ADVISORY. SHOULD BE A VERY
PLEASANT DAY WITH LIGHT WINDS AND PLENTY OF SUNSHINE, AS TEMPS WARM
A FEW MORE DEGREES FROM SATURDAYS VALUES. OUR NEXT SYSTEM WILL TRACK
EAST ACROSS THE ROCKIES AND COULD BRING A CHANCE PRECIP LATE SUNDAY
NIGHT.

EXTENDED: MON-THUR
CHANCES OF RAIN/STORMS FOR MONDAY AND POSSIBLY AGAIN ON THURSDAY
WITH TEMPS REMAINING AROUND NORMAL.

STILL SOME UNCERTAINTY ON POSITION OF FRONTAL BOUNDARY FOR MONDAY,
BUT WILL NOT MAKE WHOLESALE CHANGES AND KEEP OUR RAIN CHANCES GOING.
OTHER THAN SOME SMALL RAIN CHANCES FROM SYSTEM DIVING SOUTH ACROSS
THE AREA ON TUESDAY. WILL KEEP WEDNESDAY DRY WITH OUR NEXT SHOT OF
SHOWERS AND STORMS POSSIBLY ARRIVING ON THURSDAY. LOOKING BEYOND THE
SCOPE OF THIS 7-DAY FORECAST AT THE LONG RANGE MODELS. THE LONG
RANGE MODELS ARE HINTING AT A UPPER PATTERN CHANGE FROM OUR CURRENT
BLOCKY TYPE PATTERN, TO A MORE PROGRESSIVE PATTERN. THIS COULD
RESULT IN MORE ACTIVE SPRING-LIKE WEATHER...STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    49  65  39  63 /  10  10   5   0
HUTCHINSON      48  64  38  63 /  10  10   5   0
NEWTON          48  64  39  63 /  10  10   5   0
ELDORADO        49  64  40  63 /  10  20  10   0
WINFIELD-KWLD   50  66  40  64 /  10  10  10   5
RUSSELL         45  64  35  63 /  10  10   5   0
GREAT BEND      46  64  35  64 /  10  10   5   0
SALINA          48  63  37  63 /  10  10   5   0
MCPHERSON       48  63  37  63 /  10  10   5   0
COFFEYVILLE     52  66  41  63 /  10  20  10   5
CHANUTE         51  64  40  62 /  10  20  10   5
IOLA            50  64  40  62 /  20  20  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAKUB
Hazardous weather outlook, Apr 21, 3:00 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU APR 21 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS SOUTHEASTERN KANSAS. THE AREA OF CONCERN
IS EAST OF A LINE FROM EUREKA TO CEDARVALE. ISOLATED SUPERCELL
THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY THREATS OF VERY LARGE
HAIL AND DAMAGING WINDS. IN ADDITION, THERE WILL BE A LOWER END
THREAT FOR A TORNADO. THE STORMS SHOULD MOVE OUT OF EXTREME
SOUTHEAST KANSAS BETWEEN 7 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COMBINATION OF MOSTLY CLEAR SKIES, LIGHT WINDS AND DRY AIR WILL
RESULT IN A CHILLY FRIDAY NIGHT.  SOME FROST IS WITHIN THE REALM OF
POSSIBILITY IN PROTECTED AREAS NORTHWEST OF A LINE FROM SALINA TO
GREAT BEND EARLY SATURDAY MORNING.

THUNDERSTORMS ARE FORECAST FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.
IT IS TOO EARLY TO SPECULATE WHETHER THESE WOULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE EAST OF A LINE, FROM EUREKA
TO CEDARVALE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/JMC

In the hours before

Special weather statement, Apr 21, 2:35 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT THU APR 21 2005

KSZ072-220400-
ALLEN KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 178 UNTIL
1100 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 1 COUNTY

ALLEN

INCLUDING THE CITIES OF IOLA.
Special weather statement, Apr 21, 2:35 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT THU APR 21 2005

KSZ072-220400-
ALLEN KS-

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH NUMBER 178
FOR THE FOLLOWING AREAS

IN SOUTHEAST KANSAS THIS WATCH INCLUDED 1 COUNTY

ALLEN

INCLUDING THE CITIES OF IOLA.

KETCHAM
Special weather statement, Apr 21, 4:06 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT THU APR 21 2005

KSZ072-096-212245-
ALLEN-NEOSHO-
506 PM CDT THU APR 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND NEOSHO COUNTIES...

AT 503 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTHWEST OF THAYER...OR 15 MILES WEST OF PARSONS...AND MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/KETCHAM

The radar

The Tulsa radar (KINX), 142 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 tornado. Local standard time, as filed.

Hail, Neosho

When
April 21, 4:25 PM CST
Where
Neosho County, 2 mi S of Thayer
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -95.483

Hail, Labette

When
April 21, 4:31 PM CST
Where
Labette County, 1 mi N of Bartlett
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -95.217

Hail, Labette

When
April 21, 4:36 PM CST
Where
Labette County, 1 mi S of Chetopa
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.017, -95.083

Hail, Labette

When
April 21, 4:39 PM CST
Where
Labette County, 1 mi S of Chetopa
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -95.083

Hail, Allen

When
April 21, 4:44 PM CST
Where
Allen County, 5 mi ESE of Humboldt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -95.350

Tornado, Neosho

When
April 21, 4:54 PM CST to 5:05 PM CST
Where
Neosho County, 3 mi S of Galesburg
Rating
F3
Path length
5 mi
Path width
200 yd
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
37.417, -95.350

Damage summary: Two miles south of Galesburg: One barn damaged & two out-buildings destroyed. Three miles southeast of Galesburg: Two mobile homes destroyed, one frame house dislodged from it's foundation & two barns destroyed. Four miles east-southeast of Galesburg: Frame house unroofed with two exterior walls collapsed. A garage and one shed were destroyed. Tree damage occurred at each of these locations.

Tornado, Neosho

When
April 21, 5:19 PM CST to 5:32 PM CST
Where
Neosho County, 2 mi ESE of South Mound
Rating
F1
Path length
7 mi
Path width
100 yd
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
37.417, -95.200

One frame house was partially unroofed and one barn destroyed. Tornado crossed the Neosho/Crawford county line, 5 miles southeast of St. Paul. The tornado lifted one mile east of the Neosho/Crawford county line.

Tornado, Labette

When
April 21, 5:34 PM CST
Where
Labette County, Strauss
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
37.333, -95.083

Brief event that caused tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443221, 5443222, 5443277, 5443278, 5443279, 5443280, 5443281, 5443282.